Alabama, 2005Damaging Wind in Alabama, July 29, 2005
July 29, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 1:42 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 1:42 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUL 29 2005
.SHORT TERM...(TONIGHT - SUNDAY NIGHT)
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG WEAK SFC/850
BOUNDARY ACROSS NORTH CENTRAL ALABAMA. WILL BE WATCHING THE
PROGRESSION OF THIS FEATURE OVER THE NEXT FEW DAYS AS IT WILL SERVE
AS THE FOCUS FOR SCATTERED SHOWERS AND STORMS. AREAS TO THE NORTH
OF THE BOUNDARY WILL BE IN A MUCH DRIER AIRMASS WITH LIMITED
POTENTIAL FOR PRECIPITATION. DAYTIME HEATING AND SEA BREEZE
INTERACTION WILL KEEP SOUTHERN COUNTIES IN ABOVE AVERAGE COVERAGE AS
WELL.
STRONG RIDGING JUST OFF THE ATLANTIC COAST HAS ALL BUT STALLED THE
EASTWARD PROGRESSION OF THE BOUNDARY WITH SOME SOUTHERLY PUSH STILL
EVIDENT ON WATER VAPOR IMAGERY THROUGH LOUISIANA, MISSISSIPPI AND
NORTHWEST ALABAMA. LOOKING AT THE GFS AND ETA 850 PROGS...PREFER
THE THE MORE NORTHEAST TO SOUTHWEST TREND DEPICTED BY THE GFS...THAN
THE MORE EAST TO WEST POSITIONING OF THE ETA...ALTHOUGH THEIR
DIFFERENCES REALLY ARENT THAT MUCH. WITH THAT IN MIND...WILL KEEP
ABOVE AVERAGE POPS NEAR AND SOUTH OF WHAT EQUATES TO I-59...WITH
BELOW AVERAGE NORTH OF THAT.
EVEN WITH THE HIGHER RAIN CHANCES...TEMPERATURES APPEAR TO BE
RUNNING JUST BELOW OR RIGHT AT AVERAGE. WILL TAKE AN UPPER 80 TO
LOWER 90 RANGE...ADJUSTING WITH EXPECTED CLOUD COVER...FOR HIGHS.
LOWS NEAR 70.
.LONG TERM...(MONDAY THROUGH FRIDAY)
FOR NEXT WEEK, AREA APPEARS TO BE ENGULFED IN WEAK TROFING BETWEEN
ATLANTIC AND SOUTHWESTERN U.S. RIDGING. TYPICAL SUMMERTIME WEATHER
PATTERN WITH HIGHS NEAR 90, LOWS NEAR 70 AND SCATTERED
AFTERNOON/EVENING THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 87 69 87 / 40 60 20 30
ANNISTON 70 86 70 86 / 40 60 30 50
BIRMINGHAM 70 88 70 89 / 40 60 20 30
TUSCALOOSA 70 90 71 91 / 40 50 20 40
CALERA 70 89 70 89 / 40 60 40 50
AUBURN 70 89 70 87 / 40 60 40 60
MONTGOMERY 72 90 71 89 / 40 60 40 60
TROY 71 90 70 88 / 40 60 40 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
88
Hazardous weather outlook, Jul 29, 12:06 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT FRI JUL 29 2005
ALZ011>015-017>050-301806-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
106 PM CDT FRI JUL 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS POSSIBLE
THROUGH 8 PM CDT SOUTH OF A VERNON TO DOUBLE SPRINGS LINE.
A WEAK COLD FRONT WILL SERVE AS THE FOCUS TO PRODUCE LIFT AND
CONVECTION IN A WARM MOIST UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA
THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING.
LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY CAUSE MINOR
FLOODING ALONG SMALL STREAMS AND LOW LYING AREAS. AREAS SOUTH
OF INTERSTATE 20 MAY EXPERIENCE WIND GUSTS UP TO 45 MPH WITH THE
STRONGEST STORMS AS WELL.
MOST...IF NOT ALL...OF THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER 8 PM CDT.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
MBS/91
In the hours before
Special weather statement, Jul 29, 1:42 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUL 29 2005
ALZ028-292030-
CLAY-
242 PM CDT FRI JUL 29 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL
330 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINEVILLE...MOVING SOUTHEAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
PYRITON...ASHLAND...AND LINEVILLE THROUGH 330 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
STRONG GUSTY WINDS ARE POSSIBLE FROM THIS STORM AS WELL.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
MBS/91
Special weather statement, Jul 29, 2:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI JUL 29 2005
ALZ038-292130-
CHAMBERS-
343 PM CDT FRI JUL 29 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL
430 PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LANETT...MOVING SOUTHWEST AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
LANETT...VALLEY...AND CUSSETA THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
MINOR FLOODING IS LIKELY WITH THESE STORMS AS WELL. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
MBS/91
Special weather statement, Jul 29, 3:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT FRI JUL 29 2005
ALZ025-292215-
SHELBY-
439 PM CDT FRI JUL 29 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 515 PM
CDT...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF ALABASTER...MOVING SOUTH AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELHAM...HELENA...
COLUMBIANA...CHELSEA...ALABASTER...MONTEVALLO AND CALERA THROUGH 515
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
10/ARM
Special weather statement, Jul 29, 4:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT FRI JUL 29 2005
ALZ038-292230-
CHAMBERS-
502 PM CDT FRI JUL 29 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 530
PM CDT...
...LOCALLY HEAVY RAINFALL AND WIND GUSTS OF UP TO 30 MPH ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LAFAYETTE...MOVING SOUTHEAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAFAYETTE...FIVE
POINTS...LANETT AND CUSSETA THROUGH 530 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
IN ADDITION TO THE HEAVY RAIN...STRONG GUSTY WINDS WILL ALSO OCCUR
WITH THESE STORMS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
10/ARM
Special weather statement, Jul 29, 4:03 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT FRI JUL 29 2005
ALZ045-292230-
MACON-
503 PM CDT FRI JUL 29 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL 530 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHEAST OF FORT DAVIS...MOVING SOUTH AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORT DAVIS THROUGH
530 PM CDT.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND MINOR FLOODING FROM
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.
IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER
NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE
LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
81/JD
Thunderstorm Wind, Shelby
- When
- July 29, 4:05 PM CST
- Where
- Shelby County, Calera
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.100, -86.767
Several trees and power lines were blown down in and around Calera.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, July 29, 200530 injured · 1 event
- Hail in South Dakota, July 29, 2005$1.4 million · 2.5 in hail · 1 event
- Wildfire in Colorado, July 29 to 31, 2005$300,000 · 1 event
- Flash Flooding and Flood in Georgia, July 29, 2005$56,000 · 3 events
- Lightning Strike in Florida, July 29, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, July 29, 2005$26,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, July 29, 2005$25,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in California, July 29, 2005$15,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 29, 200560 kt wind · 4 events
- Damaging Winds in Utah, July 29, 200569 kt wind · 3 events
- Damaging Winds in South Carolina, July 29, 200555 kt wind · 2 events
- Damaging Wind and Lightning Strike in Florida, July 29, 200550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466878.